MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-350-30
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event is reported at this time based on analysis results which indicated a reportable event.Product analysis: equipment used: vis (m-81805), 203cm ruler (m-83360) as found condition: the pipeline flex embolization device, phenom 27 catheter, and navien catheter were returned for analysis within a shipping box, within a plastic bio-pouch, and within an opened pipeline flex inner pouch (b191457).An opened phenom 27 inner pouch (se21-005) and an opened navien inner pouch (b251412) were also returned within the plastic bio-pouch.Visual inspection/damage location details: the pipeline flex embolization device was found stuck within the phenom 27 catheter.The pipeline flex pusher was found extending out from within the phenom 27 catheter hub for ~48.0cm.The phenom 27 catheter distal marker was found crushed.The phenom 27 catheter was dissected (cut) to remove the stuck pipeline flex embolization device.No bends or kinks were found with the pipeline flex pusher.No stretching or elongation was found with the pipeline flex pusher.The pusher was found detached at the distal hypotube weld (solder joint).The pipeline flex braid proximal end was found damaged (frayed).The pipeline flex braid distal end was found not open.Dried blood was noted within the braid distal end.The pipeline flex pusher sleeves were found in good condition.Dried blood was noted on the pipeline flex pusher tip coil.The tip coil was found to have detached and was loose on the distal core wire.Testing/analysis: the detached pusher was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental and failure analysis.The elemental analysis of the detached pusher end shows the presence of tin (sn) conclusion: based on the device analysis and reported information, the customer¿s ¿resistance/stuck during delivery¿ report was confirmed.Damages found with the pipeline flex embolization device (pusher detached, braid damage) can occur if the device is advanced/retrieved against resistance.Resistance can occur during tracking, deployment, and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to use of an incompatible catheter, catheter damage, user does not maintain continuous flush, or users pulls back on/torques wire while advancing the pipeline flex in the catheter.The patient¿s vessel tortuosity was ¿moderate¿, the phenom 27 catheter is compatible for use with the pipeline flex embolization device, and a continuous flush was used.In this event, it is likely the damage found with the phenom 27 distal tip (crushed marker) contributed to the reported resistance.However, the cause for the damage could not be determined.Regarding the solder joint separation issue, separation can occur due to excessive force or inadequate solder /tinning.The analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issue.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that implant was attempted repeatedly, however, the dense mesh stent could not be pushed from the shapeable microcatheter in the patient's body.It was thought to be a problem with the product quality that led to this issue.The navien was replaced and the product could be delivered normally.The resistance in the catheter was in the middle section.The catheter was flushed continuously with a heparinized saline.It was unknown if the catheter or pushwire were damaged.The devices were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.There were no patient symptoms or complications reported.The angiographic result post procedure showed slowed down blood flow.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm with a max diameter of 5mm and a 4mm neck diameter.It was noted the patient's vessel tortuosity was moderate.Ancillary devices include: short sheath and a phenom 27 microcatheter.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15078470
Report Number2029214-2022-01210
Device Sequence Number14619531
Product Code OUT
UDI-Device Identifier00847536015456
UDI-Public00847536015456
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2024
Device Model NumberPED-350-30
Device Catalogue NumberPED-350-30
Device Lot NumberB191457
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2022
Initial Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age45 YR
Patient SexMale